Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 3, NWS Columbia, SC

March 16, 2022Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Mar 16, 2022, 5:44 PM EDT for Burke County, Georgia. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2022, 5:44 PM EDT (21:44 UTC)
Expired
Mar 16, 2022, 6:15 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 99 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 5:46 PM EDTHAIL 11 Ne Waynesboro, GAPUBLIC REPORT VIA TWITTER WITH ONE INCH HAIL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

117 
WUUS52 KCAE 162144
SVRCAE
GAC033-162215-
/O.NEW.KCAE.SV.W.0003.220316T2144Z-220316T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
544 PM EDT Wed Mar 16 2022

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Central Burke County in east central Georgia...

* Until 615 PM EDT.

* At 544 PM EDT, a severe thunderstorm was located over Burke County
  Airport, or near Waynesboro, moving north at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Waynesboro, Alexander, Burke County Airport and Shell Bluff. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3320 8209 3322 8182 3295 8186 3292 8196
      3292 8205
TIME...MOT...LOC 2144Z 169DEG 14KT 3305 8196 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CRL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 4:09 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Mar 16, 4:09 PM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
409 PM EDT Wed Mar 16 2022

.SYNOPSIS...
An area of low pressure will cross the region tonight bringing
another chance for showers and thunderstorms. Conditions briefly
improve Thursday before a cold front approaches on Friday with
another round of showers and thunderstorms expected late Friday and
Friday night. High pressure moves in behind the front this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Recent satellite and radar imagery shows the back edge of the
convection passing just east of Augusta. While a few showers or
thunderstorms cannot be ruled out, there should be a break in the
weather this evening. This will be followed by another round of
showers and thunderstorms tonight as the better upper-level support
passes into the region. SPC has much of the CWA in a Marginal risk
for severe weather with a slight risk in our southeastern counties.
The primary severe threat continues to be from hail with secondary
concerns for strong winds and isolated tornadoes. Weather conditions
will improve behind the second round of convection though there may
be some lingering activity in our northeastern counties at daybreak
on Thursday. With plenty of clouds and the departing convection,
temperatures are only expected to fall into the lower to mid 50s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
High pressure aloft will move over the Southeast U.S. Thursday
through Thursday Night for dry weather and above normal
temperatures.

A strong upper trough pushes across The Midlands and CSRA from late
Friday afternoon through early Saturday. Expect scattered showers
and thunderstorms to develop ahead of an approaching cold front
Friday Night into Saturday morning. There will be plenty of speed
shear with 850 mb winds 40-50 mph, however instability is limited
with SBCAPE values 100-300 J/KG during the overnight hours. Will
need to monitor the strong/severe thunderstorm potential.

Surface high pressure builds in behind the front on Saturday for
breezy conditions with near normal temperatures.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Surface high pressure will be in control of the Southeast U.S.
weather through Tuesday as it moves north of the region and then
offshore. Temperatures will remain above normal for late March.

Ensemble guidance differs on the timing and evolution of an upper
level trough moving into the region during the middle of next week.
This system should provide a chance of showers and thunderstorms.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Shower and thunderstorm activity is coming to an end for AGS/DNL but
will continue for at least the next hour at CAE/CUB/OGB. A short
break is expected this evening until another area of showers and
thunderstorms currently moving into Western Georgia impacts the
terminals tonight. Since the convection will be coming in during the
overnight hours, have omitted thunderstorms from the TAFs for now.
Low clouds may linger after the precipitation ends and restrictions
could continue into Thursday morning before returning to VFR by the
afternoon. Areas of patchy fog cannot be ruled out as well.

EXTENDED AVIATION OUTLOOK...Another system moves in Friday with
potential ceiling and visibility impacts and possible thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Mar 16, 6:43 AM EDT, 11 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Columbia SC
643 AM EDT Wed Mar 16 2022

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-171045-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
643 AM EDT Wed Mar 16 2022

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated strong to severe storms are possible this afternoon and
evening, favoring the southeast Midlands and CSRA with large hail and
damaging wind gusts as the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 16, 1:36 PM EDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
136 PM EDT Wed Mar 16 2022

SCZ035-041-161800-
Barnwell SC-Bamberg SC-
136 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of southeastern
Barnwell and southern Bamberg Counties through 200 PM EDT...

At 135 PM EDT, Doppler radar was tracking a strong thunderstorm over
Seigling, or near Allendale, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Denmark, Ehrhardt, Hilda, Olar, Kline and Govan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3305 8112 3312 8119 3312 8124 3311 8129
      3311 8136 3312 8141 3338 8123 3315 8089
      3305 8110
TIME...MOT...LOC 1735Z 225DEG 26KT 3308 8129

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JAQ
Local storm report, Mar 16, 2:21 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
221 PM EDT WED MAR 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     HAIL             6 SE OLAR               33.12N 81.12W
03/16/2022  E0.70 INCH       BAMBERG            SC   PUBLIC

            BUSINESS REPORTED DIME SIZE HAIL HITTING
            WINDOWS HARD.

&&

AWP
Special weather statement, Mar 16, 2:23 PM EDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
223 PM EDT Wed Mar 16 2022

SCZ136-137-161845-
Central Orangeburg SC-Southeastern Orangeburg SC-
223 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of south central
Orangeburg County through 245 PM EDT...

At 223 PM EDT, Doppler radar was tracking a strong thunderstorm near
Branchville, or 9 miles east of Bamberg, moving northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Branchville, Bowman and Rowesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3321 8084 3324 8085 3326 8089 3331 8094
      3331 8096 3332 8097 3349 8081 3329 8058
      3318 8080
TIME...MOT...LOC 1823Z 225DEG 25KT 3327 8087

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JAQ
Special weather statement, Mar 16, 4:43 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Columbia SC
443 PM EDT Wed Mar 16 2022

SCZ027-030-162115-
Lexington SC-Aiken SC-
443 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of southwestern
Lexington and northeastern Aiken Counties through 515 PM EDT...

At 442 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Aiken State Park, or 20 miles southeast of
Batesburg-Leesville, moving north at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wagener, Pelion, Perry, Perry Airport, Thor, Lexington County Airport
At Pelion, Steedman, Peachtree Rock and Cedar Pond Campground.

This includes Interstate 20 in South Carolina between mile markers 40
and 43.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3357 8131 3359 8147 3387 8144 3384 8116
TIME...MOT...LOC 2042Z 193DEG 17KT 3366 8136

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CRL
Special weather statement, Mar 16, 5:09 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Columbia SC
509 PM EDT Wed Mar 16 2022

GAZ077-162145-
Burke GA-
509 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of central Burke County
through 545 PM EDT...

At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alexander, or 10 miles southeast of Waynesboro, moving north at 20
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Plant Vogtle, Sardis, Alexander, Burke County Airport,
Girard and Shell Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3323 8201 3319 8176 3318 8177 3316 8176
      3313 8173 3309 8165 3292 8177 3295 8182
      3294 8183 3295 8186 3292 8196 3292 8205
TIME...MOT...LOC 2109Z 196DEG 19KT 3297 8190

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CRL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 5:09 PM EDTSpecial Weather StatementCAEBurke36 min
Mar 16, 5:13 PM EDTSevere Thunderstorm WarningCAEBurke32 min
Mar 16, 6:10 PM EDTSpecial Weather StatementCAERichmond35 min
Mar 16, 6:45 PM EDTSpecial Weather StatementCAERichmond45 min
Mar 16, 7:15 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond45 min
Mar 16, 7:40 PM EDTSpecial Weather StatementCAERichmond50 min
Mar 16, 7:59 PM EDTSevere Thunderstorm WarningCAEBurke, Columbia, Richmond46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.